Utah, 2010Winter Storm and High Wind in Utah, November 20 to 22, 2010
November 20 to 22, 2010 · NWS SLC · 11 events in 10 counties and zones
A couple of storm systems brought widespread wind and snow to Utah. The winds were strongest in northern and western Utah, and high storm total snow reports came from both the valleys and the mountains of Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of storm systems brought widespread wind and snow to Utah. The winds were strongest in northern and western Utah, and high storm total snow reports came from both the valleys and the mountains of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 19, 9:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 19, 9:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MST FRI NOV 19 2010
.SYNOPSIS...MILD SOUTHWEST FLOW WILL INCREASE ACROSS THE AREA
TODAY. A SERIES OF STRONG AND INCREASINGLY COLD STORM SYSTEMS
WILL AFFECT THE REGION STARTING SATURDAY AND CONTINUING THROUGH
EARLY NEXT WEEK.
&&
.DISCUSSION...VERY ACTIVE PATTERN SETTING UP OVER THE WESTERN U.S.
WITH A SERIES OF STORM SYSTEMS POISED TO IMPACT UTAH THROUGH THE
MIDDLE OF NEXT WEEK. THIS EVENINGS 700 HPA ANALYSIS INDICATED A
VERY STRONG BAROCLINIC ZONE STRETCHING FROM SOUTHERN MONTANA THROUGH
NORTHERN CALIFORNIA. AHEAD OF THIS BOUNDARY STRONG SOUTH TO
SOUTHWEST WINDS ALOFT WILL CONTINUE INTO SATURDAY. WHILE WINDS HAVE
DIMINISHED BELOW ADVISORY CRITERIA THIS EVENING BREEZY TO WINDY
CONDITIONS WILL CONTINUE THROUGH THE NIGHT. THIS COMBINED WITH
EXTENSIVE CLOUD COVER WILL KEEP TEMPERATURES UP IN MANY AREAS
TONIGHT.
NAM INDICATES DECENT ISENTROPIC UPGLIDE ON THE 305K SURFACE TONIGHT
OVER NORTHERN UTAH. IN ADDITION...MODEST MID-LEVEL SPEED CONVERGENCE
ON THE NOSE OF THE STRONG SOUTHERLY WIND MAXIMA IN THE MID LEVELS
ALSO ACROSS NORTHERN UTAH. THIS WILL RESULT IN THE DEVELOPMENT OF
PRECIPITATION ACROSS FAR NORTHERN UTAH TONIGHT...PRIMARILY AFTER
MIDNIGHT. NAM WET-BULB ZERO HEIGHTS INDICATE THAT VALLEY
PRECIPITATION WILL STAY IN THE FORM OF RAIN TONIGHT.
SATURDAY...WINDS ARE EXPECTED TO QUICKLY INTENSIFY SATURDAY MORNING
AS VALLEYS QUICKLY MIX INTO STRONGER WINDS ALOFT. 00Z NAM RUN HAS
WIND AS HIGH AS 65 KNOTS AT 700 HPA DURING THE DAY ON SATURDAY.
HIGH WIND WARNING ACROSS MANY WESTERN VALLEYS STILL LOOKS GOOD FOR
SATURDAY. ANTICIPATE SIGNIFICANT CROSS WINDS ON WEST-EAST ROUTES
ACROSS WESTERN UTAH BY LATE MORNING.
DURING THE DAY ON SATURDAY STILL ANTICIPATE PRECIPITATION TO BECOME
MORE WIDESPREAD ACROSS WESTERN UTAH AS BAROCLINIC ZONE IMPINGES UPON
THE STATE. TOMORROW AFTERNOON THERE IS A PERIOD OF DECENT
FRONTOGENESIS ALONG THE MID LEVEL BAROCLINIC ZONE AS IT MOVES INTO
WESTERN UTAH...ALTHOUGH THE DURATION IS ONLY FOR ABOUT SIX HOURS.
ENVIRONMENT APPEARS VERY WEAKLY STABLE ABOVE THE FRONTOGENETIC
CIRCULATION...SO SHOULD SEE DECENT RESPONSE ALONG THE BAROCLINIC
ZONE TOMORROW AFTERNOON. THIS WILL BRING RELATIVELY BROAD SHIELD OF
PRECIPITATION FROM SOUTHWEST UTAH THROUGH SOUTHWEST WYOMING BY
TOMORROW AFTERNOON. OF COURSE...AREAS THAT WILL BE THE MOST
PRODUCTIVE AHEAD OF THE FRONT ON SATURDAY WILL BE THOSE FAVORED IN
SOUTHWEST FLOW.
ANTICIPATE FRONT WILL MOVE THROUGH THE WASATCH FRONT LATE SATURDAY
AFTERNOON THROUGH THE EARLY EVENING. BEHIND THE FRONT PRECIPITATION
TYPE WILL BE A CHALLENGE FOR THE CENTRAL AND SOUTHERN WASATCH FRONT
SATURDAY EVENING WITH MARGINAL WET-BULB ZERO HEIGHTS...INDICATING A
TOUCHY RAIN-SNOW FORECAST. THE NORTHERN WASATCH FRONT LOOKS BETTER
FOR POST-FRONTAL CHANGE OVER TO ALL SNOW IN THE EVENING...AT THIS
TIME. ALL NORTHERN VALLEYS SHOULD BE COLD ENOUGH FOR SNOW OVERNIGHT
ON SATURDAY. ANTICIPATE A VERY PRODUCTIVE PERIOD FOR SNOWFALL ACROSS
THE NORTHERN MOUNTAINS SATURDAY AFTERNOON AND THEN A GOOD BURST
ALONG THE FRONT WITH STRONG LIFT AND WEAK STABILITY.
THIS IS ONLY THE FIRST IN A SERIES OF SYSTEMS TO IMPACT UTAH THROUGH
THE MIDDLE OF NEXT WEEK AND CURRENT WATCHES AND WARNINGS LOOK ON
TRACK AT THIS TIME.
&&
.AVIATION...GUSTY SOUTH WINDS IN EXCESS OF 26 KTS LIKELY TO CONTINUE
THROUGH THE OVERNIGHT HOURS. OTHERWISE CIGS LOOK TO GRADUALLY LOWER
OVERNIGHT AND ALTHOUGH VFR CONDITIONS WILL PERSIST OVERNIGHT CIGS
WILL LIKELY FALL BELOW 7 KFT AFTER 07Z. SUB-VFR CONDITIONS AT KSLC
LOOK TO HOLD OFF UNTIL AFTER 20Z SATURDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 7 AM SATURDAY TO 5 AM MST WEDNESDAY
FOR UTZ006>010.
HIGH WIND WARNING FROM 10 AM TO 8 PM MST SATURDAY FOR
UTZ003-005-015-016.
WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
MORNING FOR UTZ001>004.
WINTER WEATHER ADVISORY FROM 7 AM SATURDAY TO 5 AM MST
WEDNESDAY FOR UTZ517-518.
WY...NONE.
&&
PUBLIC...GRAHAM
AVIATION...SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER
SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 19, 6:14 AM MST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MST FRI NOV 19 2010
UTZ001>016-019>021-517-518-WYZ021-201400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
614 AM MST FRI NOV 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
DRY AND MILD CONDITIONS WILL PREVAIL ACROSS THE OUTLOOK AREA
TODAY. LOCALLY STRONG WINDS WILL BLOW ACROSS THE WESTERN VALLEYS.
RAIN AND MOUNTAIN SNOW WILL BEGIN TO SPREAD INTO THE FAR NORTHERN
OUTLOOK AREA TONIGHT. WINDS WILL INCREASE ACROSS THE MOUNTAINS AND
BECOME VERY STRONG OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FIRST PART OF A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL
SPREAD INTO THE GREAT BASIN SATURDAY. ADDITIONAL AND
PROGRESSIVELY COLDER DISTURBANCES WILL CROSS THE OUTLOOK AREA
THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.
HEAVY SNOW ACCUMULATION IS EXPECTED IN ALL MOUNTAIN AREAS FROM
THIS SERIES OF STORMS. SIGNIFICANT ACCUMULATION IS ALSO POSSIBLE
IN MOST VALLEYS EXCEPT THE FAR SOUTH.
STRONG WINDS WILL CONTINUE IN THE MOUNTAINS SATURDAY AND DEVELOP
IN THE WESTERN VALLEYS. THE WINDS ARE EXPECTED TO REMAIN STRONG
ACROSS THE CENTRAL AND SOUTHERN OUTLOOK AREA ON SUNDAY BUT SHOULD
DIMINISH SOMEWHAT ACROSS THE NORTH.
THE FINAL SYSTEM IN THIS SERIES WILL BRING A VERY COLD AIRMASS
INTO THE OUTLOOK AREA ON TUESDAY ALONG WITH ADDITIONAL HEAVY SNOW.
STRONG WINDS WILL ALSO ACCOMPANY THIS STORM WITH A POTENTIAL FOR
BLIZZARD LIKE CONDITIONS FOR A TIME TUESDAY AFTERNOON.
A COLD NORTHERLY FLOW WILL BE OVER THE AREA ON WEDNESDAY WITH HIGH
PRESSURE STARTING TO BUILD BACK INTO THE AREA THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- November 20, 12:00 AM MST to November 22, 1:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Daniels-Strawberry SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 24 inches of new snow based on snow ratios at similar elevations.
Winter Storm, Wasatch Mountains I-80 North
- When
- November 20, 1:00 AM MST to November 22, 8:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Tony Grove SNOTEL received 3.50 inches of liquid equivalent precipitation, or approximately 35 inches of new snow based on snow ratios from similar elevations. Winds were also strong on the mountain peaks, including wind gusts of 88 mph at Ogden Peak and 81 mph at the Snowbasin Resort Wildcat sensor.
Winter Storm, Western Uinta Mountains
- When
- November 20, 1:00 AM MST to November 22, 2:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Chalk Creek #1 SNOTEL received 3.00 inches of liquid equivalent precipitation, or approximately 30 inches of new snow based on snow ratios at similar elevations.
Winter Storm, Wasatch Mountain Valleys
- When
- November 20, 2:00 AM MST to November 22, 4:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- COOP Observer
Storm total snowfall in the Wasatch Mountain valleys included 20 inches in Morgan, 17 inches in Liberty, and 11 inches in Jeremy Ranch.
Winter Storm, Wasatch Mountains South of I-80
- When
- November 20, 3:00 AM MST to November 22, 2:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Brighton Crest received a storm total of 39 inches of new snow. Other snowfall reports included 30 inches at Solitude Mountain Resort and Deer Valley Resort, and 28 inches at Alta Ski Lifts.
Winter Storm, Northern Wasatch Front
- When
- November 20, 5:00 AM MST to November 22, 6:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Snowfall totals in the northern Wasatch Front included 12 inches on the Bountiful Bench, 10 inches on the North Salt Lake Bench, and 6 inches in South Ogden.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 20, 10:45 AM MST to 12:15 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts included 66 mph at Upper Cedar Mountain and 64 mph at Camel Back Mountain.
Winter Storm, Salt Lake and Tooele Valleys
- When
- November 20, 3:00 PM MST to November 22, 10:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Storm total snowfall across the Salt Lake valley included 15 inches in West Jordan, 14 inches in Upper Millcreek, 13 inches in Sandy, and 10 inches in Cottonwood Heights.
High Wind, West Central Utah
- When
- November 20, 5:10 PM MST to 7:55 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
Maximum recorded wind gusts included 59 mph at the Fish Springs sensor and 58 mph at the Delta AWOS.
High Wind, Salt Lake and Tooele Valleys
- When
- November 20, 6:40 PM MST to 7:45 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Maximum wind gusts in the Salt Lake and Tooele valleys included 70 mph at Vernon Hill and 61 mph at the Great Salt Lake Marina.
High Wind, Utahs Dixie and Zion National Park
- When
- November 21, 11:35 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
The St. George AWOS recorded a maximum wind gust of 58 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, November 20 to 21, 20104 deaths · $100,000 · 1 event
- Blizzard and Winter Storm in Colorado, November 20 to 22, 20101 death · 6 events
- Strong Wind in California, November 20, 2010$525,000 · 2 events
- Heavy Snow and Strong Wind in California, November 20 to 21, 2010$70,000 · 2 events
- Winter Weather in Arizona, November 20 to 21, 2010$30,000 · 1 event
- Dense Fog in Kentucky, November 20, 201022 events
- Heavy Snow in Wyoming, November 20 to 23, 201021 events
- Dense Fog in Illinois, November 20, 201017 events
- Winter Storm and Winter Weather in Colorado, November 20 to 22, 201014 events
- Dense Fog in Missouri, November 20, 201010 events
- Drought in Texas, November 20 to 30, 2010$14,000 · 2 events
- Winter Storm in California, November 20 to 22, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268342, 268339, 268341, 268338, 268340, 268358, 268351, 268357, 268349, 268345, 268356.